Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 64, NWS Grand Rapids, MI

July 2, 1997Berrien County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 1997, 6:20 AM EDT for Berrien County, Michigan. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1997, 6:20 AM EDT (10:20 UTC)
Expired
Jul 2, 1997, 7:10 AM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Berrien County, MI

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:44 AM EDTHail 0.75Stevensville, MI
Jul 2, 7:00 AM EDTHail 2.25Hollywood, MIA Scottdale area farmer reported 2 1/4" diameter hail fell for about 20 minutes during a severe thunderstorm on the morning of July 2, 1997. He estimated most of his 80 acres of fruit crops were damaged.
Jul 2, 7:10 AM EDTHail 1Berrien Spgs, MIA Berrien Springs area farmer estimated agricultural losses of near $1 million from hail during a severe thunderstorm during the early morning hours of July 2, 1997. Paul Bixby reported 200 acres of fruits and 100 acres of vegetables destroyed from 1 inch diam
Jul 2, 7:15 AM EDTThunderstorm WindBerrien Spgs, MINumerous 2 to 3 foot diameter trees were uprooted and several large trees were downed, damaging several Berrien Springs area homes, from straight-line winds in a severe thunderstorm. Wind gusts during the thunderstorm were estimated at 70 mph. A maple tree fel

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 021022 RRA
SVRGRR
MIC021-021110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...RETRANSMITTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 AM EDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  BERRIEN COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 710 AM EDT

* SOME LOCATIONS AFFECTED
  BRIDGMAN             AROUND 625 AM EDT
  ST JOSEPH            AROUND 630 AM EDT
  BENTON HARBOR        AROUND 630 AM EDT
  BERRIEN SPRINGS      AROUND 640 AM EDT

* AT 619 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF ST JOSEPH OR 5 MILES WEST
  OF STEVENSVILLE MOVING EAST AT 35 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE \A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

TEW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:50 PM EDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 1, 10:50 PM EDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT TUE JUL 1 1997

WITH ONGOING CONVECTION IN MN/WI WILL LEAVE MENTION OF TSRA IN
WRN LWR...AS STORMS MOVE SE DOWN WARM FRONT AND PROPAGATE WITH
THE THERMAL WIND. CLOUDS WILL BE ON THE INCREASE THROUGH THE NIGHT
...AS CONVECTIVE DEBRIS MOVES INTO LWR MI. SO KEPT INCREASING CLOUDS
IN THE WEST...AND PARTLY CLOUDY EAST. ALSO...ADDED MENTION OF FOG...
AS MANY OBS ALREADY SHOWING HZ/BR. TEMP AND WIND FCST ON TARGET.

RJD

In the hours before

Special weather statement, Jul 2, 5:04 AM EDT, 1 hour 16 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
6 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS
MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY
EVENING.  A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL
REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE
WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST
LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM.

AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS
EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE
AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY
MID MORNING AS IT MOVES INLAND.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE
NORTHEAST AT 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW
Special weather statement, Jul 2, 5:18 AM EDT, 1 hour 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
 A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS
MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY
EVENING.  A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL
REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE
WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST
LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM.

AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS
EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE
AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY
MID MORNING AS IT MOVES INLAND.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE
NORTHEAST AT 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW
Special weather statement, Jul 2, 5:19 AM EDT, 1 hour 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
 A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS
MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY
EVENING.  A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL
REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE
WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST
LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM.

AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS
EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE
AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY
MID MORNING AS IT MOVES INLAND.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE
NORTHEAST AT 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW
Special weather statement, Jul 2, 6:00 AM EDT, 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
6 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS
MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY
EVENING.  A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL
REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE
WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST
LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM.

AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS
EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE
AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY
MID MORNING AS IT MOVES INLAND.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE
NORTHEAST AT 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:47 AM EDTSevere Thunderstorm WarningGRRCass63 min
Jul 2, 7:09 AM EDTSevere Thunderstorm WarningGRRBerrien31 min
Jul 2, 7:54 AM EDTSevere Thunderstorm WarningGRRCass31 min
Jul 2, 2:41 PM EDTSevere Thunderstorm WarningGRRGratiot49 min
Jul 2, 3:03 PM EDTTornado WarningGRRGratiot47 min
Jul 2, 3:38 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton62 min
Jul 2, 4:00 PM EDTSevere Thunderstorm WarningGRREaton45 min
Jul 2, 4:12 PM EDTSevere Thunderstorm WarningGRRCalhoun33 min
Jul 2, 4:15 PM EDTSevere Thunderstorm WarningGRRIngham45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.